Answers to Diagnostic Dilemma: Dermatology
1. The correct answer is (b), acneiform (papulopustular) drug eruption. Bacterial and viral cultures remained negative.
A combined anti-inflammatory therapy with oral doxycycline(Drug information on doxycycline) 100 mg twice daily, clindamycin(Drug information on clindamycin) 1% lotion, and hydrocortisone(Drug information on hydrocortisone) 2.5% cream daily was initiated for the facial rash. Cetuximab(Drug information on cetuximab) (Erbitux) was discontinued for 2 weeks to monitor improvement. A follow-up visit 2 weeks later showed marked improvement, but a few erythematous papules persisted (see Figure on this page).
The patient is currently maintained with his oral and topical acne therapy while continuing on his induction regimen with cetuximab, paclitaxel(Drug information on paclitaxel), and carboplatin(Drug information on carboplatin), which is being followed by consolidation chemoradiotherapy.
Many medications have been reported to induce papulopustular eruptions in cancer patients. Most commonly, these are associated with epidermal growth factor receptor (EGFR)-targeted chemotherapy, although they have been reported in patients receiving taxanes, methotrexate(Drug information on methotrexate), and granulocyte colony-stimulating factor (G-CSF, filgrastim(Drug information on filgrastim), Neupogen) as well.[1-3]
Cetuximab is a chimeric IgG1 monoclonal antibody that binds to EGFR. It is being used increasingly in many epithelial tumors that overexpress EGFR, including head and neck cancers. The most frequent cutaneous adverse effect of cetuximab therapy is an acneiform eruption that has been observed in more than 50% of patients within the first 3 weeks after initiation of therapy.
The development of a cutaneous acneiform eruption while using the EGFR inhibitor gefitinib(Drug information on gefitinib) (Iressa) has been seen with a significantly better response rate and outcome. Early reports, including our own experience, appear to indicate that acneiform rashes may be more common and more severe in patients receiving cetuximab concurrently with a taxane.
Various models have established that EGFR signaling plays a key role in the development of hair follicles and epidermis. EGFR blockade may alter keratinocyte maturation and be responsible for acneiform rashes. Skin biopsies of treated patients showed hair follicles with prominent keratin plugs and microorganisms found in dilated infundibula.
The task of evaluating a cutaneous eruption in patients receiving chemotherapy is sometimes challenging. The recognition of clinical patterns seen with certain chemotherapeutics may be helpful to adjust a treatment course and to improve side effects in patients. With appropriate management, permanent discontinuation of the culprit drug is rarely necessary.